Heavy Rain, Rush
- When
- June 18, 6:00 AM CST to 12:00 PM CST
- Where
- Rush County, 8.36 mi S of Shaffer
- Reported by
- Public
- Coordinates
- 38.350, -99.100
Rainfall of 3.0 inches was measured.
Several features combined to produce severe weather. One was a mesoscale convective vorticity maxima that was moving out of the area from overnight convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Several features combined to produce severe weather. One was a mesoscale convective vorticity maxima that was moving out of the area from overnight convection. The other was the approach of an upper level short wave trough and associated surface convergence along a dry line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 4:54 AM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 554 AM CDT Tue Jun 18 2019 ...Updated Aviation Section... .SHORT TERM...(Today and tonight) Issued at 228 AM CDT Tue Jun 18 2019 At least a couple rounds of severe weather is expected to impact western and central Kansas later today as this latest storm system moves across the Central Plains. Overnight (the time of this writing), numerous showers with periodic heavy rain continued to advance northeast across southwest and west central Kansas bringing around an inch of rain to some areas, including Dodge City. This overnight wave of rain will continue to lift northeast and slowly dissolve by daybreak. This will leave behind a mesoscale convective vorticity max (MCV) somewhere across northwest Kansas, which was already starting to show signs of development on the radar mosaic. There will be an increase in low level convergence by late morning/midday east-southeast of the mid level MCV, focused particularly along the I-70 corridor. This is where mesoscale convective allowing models (CAMs) are highly suggestive of pristine, surface-based convective development as early as the 17-19Z window up around Ellis-Trego County. The low level directional wind shear environment will be enhanced up in this area, and should a supercell storm develop in this area, we will need to watch for possible tornado development early to mid afternoon. The more likely area for even more vigorous surface-based storms will be in the 21-24Z time frame (late afternoon to early evening) toward central Kansas from roughly Kinsley to Great Bend to Stafford to Hutchinson or so. The latest NAM12 model is really aggressive with its convective QPF output in this region from 00Z to 03Z (early-mid evening), and continuing to develop this vigorous convection upscale into a formidable mesoscale convective system (MCS) as it rolls south- southeast across southern Kansas into northern Oklahoma. This is the region that the Storm Prediction Center is more focused on with its initial Day One outlook. To complicate matters, another severe cluster of storms will likely develop across southeast Colorado in moist, post-frontal setup. These storms would roll east-southeast across mainly far southwest Kansas and perhaps merge with the eastern MCS. End users should keep checking back today for updates on this complex severe weather setup for much of Kansas. .LONG TERM...(Wednesday through Monday) Issued at 350 AM CDT Tue Jun 18 2019 Following today/tonight's storm system, western Kansas will be in a northwest flow pattern aloft, although the atmosphere will be more stable in the wake of the latest storm system, and lower instability combined with very weak low level winds will not support organized thunderstorm activity. Wednesday's temperatures will be fairly mild by June standards, with highs in the upper 70s to lower 80s. The mild temperatures will not last as we see increased southwesterly flow aloft ahead of the next trough. This favors a substantial warming of the lower troposphere with increased downslope momentum. On Thursday, low level moisture will begin to pull back north into southwest Kansas. The ECMWF and GFS suggest an isolated to widely scattered strong/severe storm or two could develop in vicinity of a nebulous surface boundary. No widespread thunderstorm activity is expected Thursday/Thursday Night across southwest Kansas, though (the better chance of that being up north across far northern Kansas and/or Nebraska. On Friday, southwest flow aloft continues and increases, to the point that 850mb temperatures really warm up and nose into southwest Kansas. All the global models suggest +28 to +31C 850mb temperatures, supporting afternoon temperatures well into the mid- upper 90s, if not a 100 degree temp or two. A deepening surface low across west central or northwest Kansas will result from the approaching upper level trough, and the best area for organized severe weather will be up across far northern Kansas and Nebraska again. The mentioned upper level trough will approach western Kansas over the weekend, and this is when the thunderstorm chances increase again for southwest Kansas, especially Saturday Night as it appears now. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 551 AM CDT Tue Jun 18 2019 The overnight precipitation event was winding down as of the beginning of this TAF period. The next round of strong to severe storms will develop early this afternoon up around HYS, and we will carry VCTS up there for that first round of storms. Later on in the afternoon/evening, thunderstorms are expected to impact or at least come close to GCK, DDC, and LBL terminals. A wind shift to the northwest will occur this evening behind an advancing cold front. Flight category should remain VFR outside of thunderstorms with the typical variable ceiling and visibility in and around thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 60 81 60 / 30 70 10 0 GCK 84 58 82 58 / 20 50 10 0 EHA 86 56 83 58 / 40 40 10 0 LBL 86 58 82 58 / 20 50 10 0 HYS 76 59 78 60 / 70 50 10 0 P28 86 62 82 60 / 50 80 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 520 AM CDT Tue Jun 18 2019 KSZ030-031-043>046-061>066-074>081-084>090-191030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 520 AM CDT Tue Jun 18 2019 /420 AM MDT Tue Jun 18 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms are expected to develop early to mid afternoon generally east of a Gove to Ness City to Kinsley line. Very large hail to two inches in diameter will be possible with the strongest storm. An isolated tornado is also possible. A larger cluster of severe thunderstorms is expected to develop later this evening affecting mainly far southwest and south central Kansas with damaging wind gusts being the main impact. Torrential rainfall rates are also expected. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Isolated to widely scattered strong to severe thunderstorms will be possible late Thursday afternoon and again Friday afternoon and evening. The most organized severe weather is expected to remain north of the southwest Kansas region both these days. A better chance for more organized severe weather for southwest Kansas will come Saturday evening ahead of an advancing cold front. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 100 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
3 heavy rain, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Rainfall of 3.0 inches was measured.
Rainfall of 3.48 inches was measured.
Rainfall of 3.50 inches was measured.
There was intermittent ground circulation under the wall cloud.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839955, 839959, 839960, 839954, 839956, 839957, 839958.